The painkiller is often taken for fever – one of the early symptoms of coronavirus. Picture: Needpix
The painkiller is often taken for fever – one of the early symptoms of coronavirus. Picture: Needpix

Ibuprofen could worsen coronavirus infection, say health experts

By Victoria Allen Time of article published Mar 18, 2020

Share this article:

London - Sufferers with coronavirus symptoms should not take ibuprofen, the UK's chief scientific adviser has stressed.

His warning follows concerns raised by the French health minister that anti-inflammatory drugs could worsen the infection.

The painkiller is often taken for fever – one of the early symptoms of coronavirus.

But some experts say ibuprofen restrains the immune system and could make people showing these symptoms more ill.

The NHS 111 website’s advice to those staying at home is now that "until we have more information, take paracetamol to treat the symptoms of coronavirus".

The only exception is where a GP has advised otherwise. If a patient has been advised to take ibuprofen, they should check with the doctor before stopping it.

Chief scientific adviser Sir Patrick Vallance told MPs on the health and social care committee on Tuesday: "The ibuprofen example – it may or may not be right, I don’t know, but the sensible thing to do would be to say don’t take it at the moment, take something else – paracetamol or something."

The World Health Organisation is also looking into the issue and recommends people using paracetamol rather than ibuprofen.

In one case in Britain, the health of a four-year-old suspected coronavirus patient appeared to rapidly deteriorate after she was given ibuprofen. The family of Amelia Milner said she began shaking and vomiting when tried to treat her illness with the drug.

Amelia was given it after several days with a high temperature and cough – the most common coronavirus symptoms. Her stepfather, Dan Collins, described how her condition ‘dropped dramatically’ within an hour of being given ibuprofen.

Collins said his stepdaughter became listless and started panting for breath while struggling to open her eyes.

In an online post in which he shared a picture of the bedbound child, he called on other parents not to use the drug.

He wrote: "She was panting while trying to breathe, her heart rate was very rapid, she couldn’t keep her eyes open, couldn’t lift her head up, her body was shaking, she started being sick on herself and her temperature had risen."

Concerns over ibuprofen began when France’s health minister, Olivier Veran tweeted that anti-inflammatory drugs "may be a factor in worsening the infection".

An article published by respected medical journal the BMJ mentions four young patients who reportedly, according to an infectious diseases doctor in south-west France, developed serious symptoms of coronavirus despite having no underlying health problems. 

They had all apparently used anti-inflammatory drugs in the early stages of the symptoms. 

Ben Neuman, a virologist previously based at the University of Reading and now a professor of biology at Texas A&M University, said: "The problem with anti-inflammatory drugs like ibuprofen is that they switch off the basic part of our immune system, which we are born with, which fights back in the early stages of coronavirus infection.

"It turns this off to prevent fever and pain, but we need a fully functioning immune system to fight the virus.

"The part of the immune system turned off by ibuprofen destroys the cells infected by the virus and those around them so it has nowhere to go. That could mean the difference between part of the lung being infected or a whole lung, or the difference between one lung and two lungs.

"If the virus is allowed to spread, and gets out of the lungs to other organs, people can end up seriously ill in intensive care."

Daily Mail

Share this article:

Related Articles